Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Apr 17, 2004, 4:32 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2004, 4:32 PM MDT (22:32 UTC)
- Expired
- Apr 17, 2004, 5:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 87 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS55 KSLC 172232 SVRSLC UTC045-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 431 PM MDT SAT APR 17 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR... CENTRAL TOOELE COUNTY IN UTAH * UNTIL 500 PM MDT * AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH HIGH WINDS 8 MILES SOUTH OF CLIVE...OR ABOUT 29 MILES NORTHWEST OF DUGWAY...MOVING NORTHEAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE DELLE THIS STORM HAS PREODUCED A WIND GUSTS TO 93 MPH AT THE NORTH END OF THE DUGWAY PROVING GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4052 11330 4046 11291 4079 11264 4090 11324
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:10 PM MDT, 22 minutes earlier.
Area forecast discussion, Apr 17, 4:10 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MDT SAT APR 17 2004 .SYNOPSIS...A COLD FRONT AND THE ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS UTAH TONIGHT THROUGH EARLY SUNDAY. COOL AND UNSETTLED WEATHER WILL REMAIN OVER THE AREA THROUGH NEXT WEEK. && .DISCUSSION...VORTICITY MAX IN THE BASE OF THE TROUGH OVER CA BEGINNING TO LIFT NE TOWARD UTAH LATE THIS AFTERNOON. THIS VORTICITY MAX WILL TRACK ACROSS SRN UTAH LATE TONIGHT/SUNDAY MORNING...DRAGGING THE REST OF THE NOW WEAKENING TROUGH ACROSS THE REMAINDER OF UTAH/ERN ID. CONVECTION HAS BEEN ON THE INCREASE PAST COUPLE OF HOURS ACROSS WRN UT/ERN NV. THIS ACTIVITY HAS FOCUSED ON THE SURFACE TROUGH NEAR THE UT/NV UNDERNEATH A RATHER STRONG JET SW-NE ACROSS UTAH. CONVECTION SHOULD CONTINUE TO INCREASE THIS EVENING AS THE SRN CA VORTICITY MAX APPROACHES. BEST THREAT FOR PRECIP LIKELY BETWEEN MIDNIGHT THROUGH EARLY AFTERNOON SUNDAY. DYNAMICS ASSOCIATED WITH THE TROUGH ALONG WITH COLDER AIR ALOFT WILL BRING WIDESPREAD PRECIP TO THE MOUNTAINS AND PRIMARILY THE WRN/NRN VALLEYS DURING THAT PERIOD. OROGRAPHIC ENHANCEMENT COULD LEAD TO HEAVY SNOWFALL IN THE NRN MOUNTAINS. HAVE ISSUED A LATE-SEASON HEAVY SNOW WARNING FOR THOSE ZONES FOR LATE TONIGHT THROUGH THE DAY SUNDAY. A SECONDARY SHORTWAVE WILL RIPPLE THROUGH THE NRN GREAT BASIN LATE MONDAY/MONDAY NIGHT. THIS FEATURE DOESNT APPEAR PARTICULARLY STRONG...BUT SHOULD BE ABLE TO GENERATE A LITTLE PRECIP FOR THE NRN ZONES ON ITS WAY EAST. A BETTER LOOKING SYSTEM HITS THE AREA MIDWEEK. THIS NEXT SYSTEM INITIALLY WEAKENS AS IT MOVES INTO THE PACIFIC NW. AMPLIFICATION OF THE PATTERN OVER THE ERN PACIFIC ALLOWS THIS TROUGH TO DIG THROUGH THE BASIN...THEN CLOSE OFF NEAR THE FOUR-CORNERS THURSDAY. WILL LIKELY SEE A GOOD SHOT OF PRECIP AS THIS FEATURES DIGS TO THE SE...BUT QUESTION WHETHER WE ARE LOOKING AT A LONGER PRECIP EVENT THROUGH THURSDAY. STILL CONCERNED THAT THE LOW WILL CLOSE OFF A BIT FURTHER TO THE SE OVER THE SRN ROCKIES OF NEW MEXICO. IF THIS WERE TO HAPPEN...THEN ANY WRAP AROUND PRECIP WOULD REMAIN OVER FAR ERN UT/COLORADO. FOR NOW PLAYED WITH UNCERTAINTY AND LEFT A THREAT OF PRECIP IN THE MIDWEEK PERIOD. RIDGING LATE IN THE WEEK SHOULD DRY/WARM THINGS A BIT HEADING INTO THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...WINTER STORM WATCH NORTHERN MOUNTAINS TONIGHT AND SUNDAY MORNING. ID...WINTER STORM WATCH EXTREME SOUTHEAST MOUNTAINS TONIGHT AND SUNDAY MORNING. WY...NONE. && CONGER
Hazardous weather outlook, Apr 17, 5:50 AM MDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 550 AM MDT SAT APR 17 2004 IDZ025-UTZ007>010-181400- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 550 AM MDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHERN UTAH AND EXTREME SOUTHEAST IDAHO .DAY ONE... TODAY A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING BRINGING WINTER LIKE CONDITIONS TO THE MOUNTAINS OF NORTHERN UTAH AND EXTREME SOUTHEAST IDAHO. SEE SLCWSWSLC FOR DETAILS ON WINTER STORM WATCHES...WARNINGS...OR ADVISORIES. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE INTO SUNDAY MORNING THEN TAPER OFF TO SHOWERS BY AFTERNOON. A SERIES OF STORM IMPULSES WILL MOVE ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK. SIGNIFICANT MOUNTAIN SNOW IS POSSIBLE AGAIN WEDNESDAY.
In the hours before
Special weather statement, Apr 17, 1:20 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 120 PM MDT SAT APR 17 2004 IDZ024-025-UTZ001>011-014>017-WYZ021-180000- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION- CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH- SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 120 PM MDT SAT APR 17 2004 ...THUNDERSTORMS WITH STRONG GUSTY WINDS POSSIBLE TODAY... A STORM SYSTEM MOVING FROM INTO UTAH FROM SOUTHERN CALIFORNIA WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE STATE THIS AFTERNOON AND EVENING. THESE SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON. THE STRONGEST OF THESE THUNDERSTORMS WILL MAINLY BE LOCATED OVER THE WESTERN TWO THIRDS OF THE STATE. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS AND DANGEROUS CLOUD TO GROUND LIGHTNING. BRIEF HEAVY RAINFALLS ARE ALSO POSSIBLE. WIND GUSTS FROM THUNDERSTORMS COULD APPROACH 55 MPH TODAY. THESE WIND GUSTS MAY CREATE HAZARDS TO HIGH PROFILE AND LIGHT WEIGHT VEHICLES. IN ADDITION...AREAS OF BLOWING DUST NEAR OPEN AGRICULTURAL AND RANGE LANDS COULD TAKE VISIBILITIES DOWN BELOW ONE HALF MILE. IF A STORM APPROACHES YOUR AREA...SECURE LOOSE AND LIGHT WEIGHT OBJECTS AROUND YOUR HOME...AND THEN SEEK SHELTER INDOORS UNTIL THE STORM PASSES. PLEASE STAY TUNED TO LOCAL MEDIA OR NOAA WEATHER RADIO FOR UPDATES ON THESE STORMS AS THE AFTERNOON PROGRESSES.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:06 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 24 min |
| Apr 17, 5:32 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 28 min |
| Apr 17, 5:33 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 27 min |
| Apr 17, 5:57 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 33 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.